Skip to comments.Army surrenders to 'coward' GI
Posted on 07/15/2004 4:13:00 PM PDT by ebersoleEdited on 07/15/2004 4:16:13 PM PDT by Admin Moderator. [history]
WASHINGTON, July 15 (UPI) -- The Army has dropped all legal action against a soldier who was charged with cowardice in Iraq, apparently because an Army malaria drug made him sick.
The case of Staff Sgt. Georg-Andreas Pogany drew national attention last year because he was the first soldier charged with cowardice -- an offense punishable by death -- since the Vietnam era. Pogany countered that his only offense was asking for help after suffering a panic attack caused by mefloquine, an anti-malaria drug that lists "panic attacks" as a side effect.
"There are currently no disciplinary charges pending against Staff Sgt. Pogany," Special Operations spokesman Blake Waltman told United Press International Thursday.
"Additional information became available over time that indicates that Staff Sgt. Pogany may have medical problems that require treatment. Our primary concern is the health of Staff Sgt. Pogany."
A number of soldiers at Fort Carson in Colorado, where Pogany is based, have also claimed the drug caused severe mental and physical problems -- including suicidal feelings and homicidal rage.
Fort Carson did not return calls seeking comment. Pogany had no immediate comment.
Pogany fought the cowardice charge, which later was downgraded to dereliction of duty. Last month a Navy doctor diagnosed Pogany with brain-stem and vestibular problems likely caused by the drug, which is also known as Lariam. He received treatment at Walter Reed Army Medical Center in Washington and returned to Fort Carson last Saturday.
Thursday he met with military officials who told him the charges were being dropped because of evidence he had a medical problem, although they refused to identify the problem. Waltman, at Special Operations, said he did not know what medical problem was involved.
Pogany was attached to 10th Special Forces in Iraq when he suffered a panic attack last year after seeing a dead body. For months Pogany was caught in legal and medical limbo, waiting for the Army to pursue charges against him and evaluate a list of mental and physical symptoms that started when he took mefloquine in Iraq.
Pogany's tests last month by a Navy doctor at the Pentagon's Spatial Orientation Center in San Diego showed eye and ear abnormalities and balance problems consistent with reported side effects of the drug, his medical records state. He is one of 11 service members diagnosed in the past few weeks with damage to the brainstem and vestibular, or balance, system after being given the drug while serving in Iraq or Afghanistan.
Last summer the Food and Drug Administration took aggressive steps to make sure patients taking mefloquine are warned in writing of the possible side effects, including anxiety, hallucinations, paranoia and suicidal thoughts.
While the military is required by law to record the use of mefloquine in soldiers' medical records, none of the soldiers diagnosed at the San Diego center had the drug included in their records, according to Sen. Dianne Feinstein, D-Calif.
The Army developed mefloquine in the 1970s and it was cleared for use in the United States in 1989, It has been taken by 5 million Americans. Two years ago, UPI reported that mounting evidence suggests it has caused mental problems so severe that in a number of cases it has led to suicide.
Pogany, 33, said he had just taken his third weekly pill when he suffered the attack after seeing the body of a mangled Iraqi. He raised the issue of mefloquine after news outlets including UPI asked if he had taken it.
I remember this story.
Attached to 10th Special Forces? I could understand a regular army person sufferring from something like that, but the Forces are some damn mentally strong people. Seems odd.
How is he a coward if he had a reaction to the drug?
Just because a soldier is attached to SF doesn't mean that he (or she, sometimes) is SF-qualified. It just means they're in a support position to the ODAs.
I'm willing to cut him some slack, and also understand why the military wishes to make it all 'go away'.
These powerful drugs are needed for deployment, and in most cases are relatively safe - but also can be physically life altering in certain individuals.
What a horrible headline!
I disagree with your title!
I didn't come up with the title..Dan Olmsted and Mark Benjamin did...
Oh yeah, the devil made me do it. I was beaten as a child. I grew up poor. blah blah blah blah....Just someone else who doesnt want to take responsibility for their own actions.
Better warriors through chemisty?
Just because you are "attached" to SF does not mean you are SF.
My son is in the Peace Corps in Africa, and they have to take Lariam. They were all told to be aware of those types of side effects, and many of his co-workers had severely troubling reactions, up to and including hallucinations and incredibly bizarre dreams.
My youngest has complained that he has horrible dreams if he takes Lariam in the evening instead of the morning.
I have taken it before and it is nasty stuff. I didn't have hallucinations, but it need make me violently ill.
"including hallucinations and incredibly bizarre dreams."
Sounds like they could sell it on the street in California.
You really don't want to know the answer to that one.
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.